Advertisement

Functional Analysis and Its Applications

, Volume 43, Issue 3, pp 165–183 | Cite as

Potential type operators and transmission problems for strongly elliptic second-order systems in Lipschitz domains

  • M. S. AgranovichEmail author
Article

Abstract

We consider a strongly elliptic second-order system in a bounded n-dimensional domain Ω+ with Lipschitz boundary Γ, n ≥ 2. The smoothness assumptions on the coefficients are minimized. For convenience, we assume that the domain is contained in the standard torus \( \mathbb{T}^n \). In previous papers, we obtained results on the unique solvability of the Dirichlet and Neumann problems in the spaces H p σ and B p σ without use of surface potentials. In the present paper, using the approach proposed by Costabel and McLean, we define surface potentials and discuss their properties assuming that the Dirichlet and Neumann problems in Ω+ and the complementing domain Ω are uniquely solvable. In particular, we prove the invertibility of the integral single layer operator and the hypersingular operator in Besov spaces on Γ. We describe some of their spectral properties as well as those of the corresponding transmission problems.

Key words

strongly elliptic system Lipschitz domain Dirichlet problem Neumann problem Bessel potential space Besov space surface potential transmission problem 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    M. S. Agranovich, “Elliptic operators on closed manifolds,” in: Itogi Nauki i Tekhniki. Current Problems in Mathematics. Fundamental Directions, vol. 63, VINITI, Moscow, 1990, 5–129; English transl.: Encycl. Math. Sci., vol. 63, Springer-Verlag, Berlin, 1994, 1–130.Google Scholar
  2. [2]
    M. S. Agranovich, “Spectral properties of potential type operators for a class of strongly elliptic systems on smooth and Lipschitz surfaces,” Trudy Moscow Mat. Obshch., 62 (2001), 5–55; English transl.: Trans. Moscow Math. Soc., 2001, 1–47.Google Scholar
  3. [3]
    M. S. Agranovich, “Spectral problems for second-order strongly elliptic systems in smooth and non-smooth domains,” Uspekhi Mat. Nauk, 57:5 (2002), 3–78; English transl.: Russian Math. Surveys, 57:5 (2002), 847–919.MathSciNetGoogle Scholar
  4. [4]
    M. S. Agranovich, “Strongly elliptic second order systems with spectral parameter in transmission conditions on a nonclosed surface,” in: Operator Theory: Advances and Applications, vol. 164, Birkhäuser, Basel, 2006, 1–21.Google Scholar
  5. [5]
    M. S. Agranovich, “Regularity of variational solutions to linear boundary value problems in Lipschitz domains,” Funkts. Anal. Prilozhen., 40:4 (2006), 83–103; English transl.: Functional Anal. Appl., 40:4 (2006), 313–329.MathSciNetGoogle Scholar
  6. [6]
    M. S. Agranovich, “To the theory of the Dirichlet and Neumann problems for strongly elliptic systems in Lipschitz domains,” Funkts. Anal. Prilozhen., 41:4 (2007), 1–21; English transl.: Functional Anal. Appl., 41:4 (2007), 247–263.MathSciNetGoogle Scholar
  7. [7]
    M. S. Agranovich, “Spectral boundary value problems in Lipschitz domains for strongly elliptic systems in Banach spaces H pσ and B pσ,” Funkts. Anal. Prilozhen., 42:4 (2008), 2–23; English transl.: Functional Anal. Appl., 42:4 (2008), 249–267.MathSciNetGoogle Scholar
  8. [8]
    M. S. Agranovich, “Remarks on potential spaces and Besov spaces in a Lipschitz domain and on Whitney arrays on its boundary,” Russian J. Math. Phys., 15:2 (2008), 146–155.CrossRefMathSciNetGoogle Scholar
  9. [9]
    M. S. Agranovich, B. A. Amosov, and M. Levitin, “Spectral problems for the Lamé system with spectral parameter in boundary conditions on smooth or nonsmooth boundary,” Russian J. Math. Phys., 6:3 (1999), 247–281.MathSciNetzbMATHGoogle Scholar
  10. [10]
    M. S. Agranovich, B. Z. Katsenelenbaum, A. N. Sivov, and N. N. Voitovich, Generalized Method of Eigenoscillations in Diffraction Theory, Wiley-VCH, Berlin etc., 1999. (Revised English edition of [37].)zbMATHGoogle Scholar
  11. [11]
    M. S. Agranovich and R. Mennicken, “Spectral boundary value problems for the Helmholtz equation with spectral parameter in boundary conditions on a nonsmooth surface,” Mat. Sb., 190:1 (1999), 29–68; English transl.: Russian Acad. Sci. Sb. Math., 190 (1999), 29–69.CrossRefMathSciNetzbMATHGoogle Scholar
  12. [12]
    A. P. Calderón, “Cauchy integrals on Lipschitz curves and related operators,” Proc. Nat. Acad. Sci. USA, 74 (1977), 1324–1327.CrossRefzbMATHGoogle Scholar
  13. [13]
    R. R. Coifman, A. McIntosh, and Y. Meyer, “L’intégrale de Cauchy definit un opérateur borné sur L 2 pour les courbes lipschitziennes,” Ann. of Math., 116:2 (1982), 361–388.CrossRefMathSciNetGoogle Scholar
  14. [14]
    M. Costabel, “Boundary integral operators in Lipschitz domains: elementary results,” SIAM J. Math. Anal., 19:3 (1988), 613–626.CrossRefMathSciNetzbMATHGoogle Scholar
  15. [15]
    M. Costabel and M. Dauge, “On representation formulas and radiation conditions,” Math. Methods Appl. Sci., 20:2 (1997), 133–150.CrossRefMathSciNetzbMATHGoogle Scholar
  16. [16]
    M. Costabel and W. L. Wendland, “Strong ellipticity of boundary integral operators,” J. Reine Angew. Math., 372 (1986), 34–63.MathSciNetzbMATHGoogle Scholar
  17. [17]
    B. E. J. Dahlberg, C. E. Kenig, and G. C. Verchota, “Boundary value problems for the systems of elastostatics in Lipschitz domains,” Duke Math. J., 57:3 (1988), 795–818.CrossRefMathSciNetzbMATHGoogle Scholar
  18. [18]
    I. M. Gelfand and G. E. Shilov, Generalized Functions. Vol. 1, Fizmatgiz, Moscow, 1959; English transl.: Academic Press, New York-London, 1964.Google Scholar
  19. [19]
    D. Jerison and C. E. Kenig, “The inhomogeneous Dirichlet problem in Lipschitz domains,” J. Funct. Anal., 130:1 (1995), 164–219.CrossRefMathSciNetGoogle Scholar
  20. [20]
    A. Jonsson and H. Wallin, Function Spaces on Subsets of ℝn, Math. Rep., Ser. 2, no. 1, Harwood Academic Publ., 1984.Google Scholar
  21. [21]
    P. D. Lax and A. N. Milgram, “Parabolic equations,” in: Contributions to the Theory of Partial Differential Equations, Annals of Math. Studies, vol. 33, 1954, 167–190.MathSciNetzbMATHGoogle Scholar
  22. [22]
    W. McLean, Strongly Elliptic Systems and Boundary Integral Equations, Cambridge Univ. Press, Cambridge, 2000.zbMATHGoogle Scholar
  23. [23]
    V. Maz’ya, M. Mitrea, and T. Shaposhnikova, The Dirichlet problem in Lipschitz domains for higher order elliptic systems with rough coefficients, http://arxiv.org/abs/math/0701898.
  24. [24]
    V. Maz’ya, M. Mitrea, and T. Shaposhnikova, “The inhomogeneous Dirichlet problem for the Stokes system in Lipschitz domains with unit normals close to VMO,” Functs. Anal. Prilozhen., 43:3 (2009), 65–88; English transl.: Functional Anal. Appl., 43:3 (2009), 217–235.Google Scholar
  25. [25]
    D. Mitrea, M. Mitrea, and M. Taylor, “Layer potentials, the Hodge Laplacian, and global boundary value problems in nonsmooth Riemannian in Riemannian manifolds,” Mem. Amer. Math. Soc., 150:713 (2001).Google Scholar
  26. [26]
    M. Mitrea and M. Taylor, “Boundary layer methods for Lipschitz domains in Riemannian manifolds,” J. Funct. Anal., 163:2 (1999), 181–251.CrossRefMathSciNetzbMATHGoogle Scholar
  27. [27]
    M. Mitrea and M. Taylor, “Potential theory on Lipschitz domains in Riemannian manifolds: Sobolev-Besov space results and the Poisson problem,” J. Funct. Anal., 176:1 (2000), 1–79.CrossRefMathSciNetzbMATHGoogle Scholar
  28. [28]
    J. Nečas, Les methodes directes en théorie des équations elliptiques, Masson, Paris, 1967.Google Scholar
  29. [29]
    L. Nirenberg, “Remarks on strongly elliptic partial differential equations,” Comm. Pure Appl. Math., 8 (1965), 649–675.MathSciNetGoogle Scholar
  30. [30]
    O. A. Oleinik, A. S. Shamaev, and G. A. Yosifian, Mathematical Problems in Elasticity and Homogenization, North Holland, Amsterdam, 1992.Google Scholar
  31. [31]
    M. Ruzhansky and V. Turunen, “On the Fourier analysis of operators on the torus,” in: Modern Trends in Pseudo-Differential Operators, Oper. Theory Adv. Appl., vol. 172, Birkhäuser, Basel, 2007, 87–105.CrossRefGoogle Scholar
  32. [32]
    V. S. Rychkov, “On restrictions and extensions of the Besov and Triebel-Lizorkin spaces with respect to Lipschitz domains,” J. London Math. Soc. (2), 60:1 (1999), 237–257.CrossRefMathSciNetGoogle Scholar
  33. [33]
    G. Savaré, “Regularity results for elliptic equations in Lipschitz domains,” J. Funct. Anal., 152:1 (1998), 176–201.CrossRefMathSciNetzbMATHGoogle Scholar
  34. [34]
    I. Ya. Shneiberg, “Spectral properties of linear operators in interpolation families of Banach spaces,” Matem. Issled., 9:2 (1974), 214–227.zbMATHGoogle Scholar
  35. [35]
    H. Triebel, “Function spaces in Lipschitz domains and on Lipschitz manifolds. Characteristic functions as pointwise multipliers,” Rev. Mat. Complut., 15:2 (2002), 475–524.MathSciNetzbMATHGoogle Scholar
  36. [36]
    M. I. Vishik, “On strongly elliptic systems of differential equations,” Mat. Sb., 29(71):3 (1951), 615–676.MathSciNetGoogle Scholar
  37. [37]
    N. N. Voitovich, B. Z. Katsenelenbaum, and A. N. Sivov, Generalized Method of Eigenoscillations in Diffraction Theory, with supplement by M. S. Agranovich “Spectral properties of diffraction problems”, 289–416 [in Russian], Nauka, Moscow, 1977.Google Scholar

Copyright information

© Springer Science+Business Media, Inc. 2009

Authors and Affiliations

  1. 1.Moscow Institute of Electronics and MathematicsMoscowRussia

Personalised recommendations